Regístrese
Buscar en
Neurología (English Edition)
Toda la web
Inicio Neurología (English Edition) Orthostatic tremor as the only manifestation of thyrotoxicosis following cerebra...
Journal Information
Vol. 34. Issue 2.
Pages 137-138 (March 2019)
Vol. 34. Issue 2.
Pages 137-138 (March 2019)
Letter to the Editor
DOI: 10.1016/j.nrleng.2017.05.001
Open Access
Orthostatic tremor as the only manifestation of thyrotoxicosis following cerebral angiography
Temblor ortostático como manifestación aislada de tirotoxicosis tras arteriografía cerebral
Visits
258
D. Larrosa Campoa,
Corresponding author
davinialc@gmail.com

Corresponding author.
, C. Ramón Carbajoa, F. García Urruzolab, S. Calleja Puertaa
a Servicio de Neurología, Hospital Universitario Central de Asturias, Oviedo, Asturias, Spain
b Servicio de Endocrinología y Nutrición, Hospital Universitario Central de Asturias, Oviedo, Asturias, Spain
This item has received
258
Visits

Under a Creative Commons license
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor:

The use of iodinated contrasts in diagnostic and therapeutic techniques has become increasingly frequent over the past 20 years. These techniques consist in the administration of iodine doses between 90 and several hundred times greater than the recommended daily intake. Iodine-induced thyrotoxicosis (IIT) presents a prevalence rate of 0.05% to 5%, mainly affecting patients with history of thyroid disease; most cases are caused by CT scans with contrast or cardiac catheterisation.1,2 While such symptoms as cardiac arrhythmia, hyperthermia, tremor, or diarrhoea are frequent in thyrotoxicosis, orthostatic tremor (OT) is exceptional.

We describe an atypical case of acute-onset OT associated with hyperthyroidism secondary to a brain angiography study in a patient with no history of thyroid disease.

Our patient was an 81-year-old male former smoker with a history of hypertension, chronic obstructive pulmonary disease, and atherosclerotic ischaemic stroke of the middle cerebral artery secondary to stenosis of the ipsilateral internal carotid artery. He was being treated with acetylsalicylic acid, clopidogrel, omeprazole, atorvastatin, and amlodipine/hydrochlorothiazide/olmesartan. He was admitted to undergo a cerebral angiography, angioplasty, and stenting of the left internal carotid artery; no immediate complications were observed. Between 48 and 72hours after the procedure, the patient reported a feeling of instability and presented tremor in all 4 limbs, triggered in the lower limbs by standing. The neurological examination revealed symmetrical postural tremor in the upper limbs, palpable tremor of the lower limbs during standing, and no other abnormalities; these findings are compatible with OT. Results from a systemic examination were normal and palpation of the thyroid revealed no nodules. No alterations were detected in heart rate or temperature, and the patient did not present diarrhoea or any other new symptoms. An analysis of thyroid hormone levels at symptom onset revealed primary hypothyroidism (TSH: 0.04mU/L; free T4: 2.1ng/dL; negative antithyroid antibodies). In the absence of other symptoms, the patient continued under clinical follow-up without treatment. A week later, he showed a progressive clinical improvement, with symptoms resolving spontaneously 10 days after onset. A follow-up laboratory test revealed normalised thyroid hormone levels (TSH: 0.30mU/L; free T4: 1.61ng/dL).

A typical contrast dose contains approximately 13500μg of iodide, which may be released as free iodine in the body. Under normal circumstances, iodine overload causes the Wolff-Chaikoff effect, a self-regulatory mechanism that inhibits iodine organification and thyroid hormone synthesis. Subsequently, at 7 to 10 days, an escape phenomenon occurs and hormone synthesis resumes. Sometimes, iodine overload saturates the self-regulatory mechanism and causes the Jod-Basedow effect, resulting in uncontrolled production of thyroid hormones and IIT. Iodine-induced thyrotoxicosis mainly occurs in patients with history of thyroid disease, such as goitre and subclinical hypothyroidism, and is infrequent in patients with no underlying thyroid disease, as in our case.3

OT is an infrequent neurological disease and its manifestation as a symptom of thyrotoxicosis is extremely rare.4 The first case was described in 2008; since then, only 3 authors have reported OT or slow OT associated with thyrotoxicosis; onset was not acute or related to contrast administration in any of these cases.5–7 IIT is described as a high-frequency tremor (14-16Hz) affecting the trunk and lower limbs, although on occasion it may also affect the upper limbs; it is triggered by standing and causes a feeling described by patients as instability.4,8

Ours is the first report of acute-onset OT as the sole symptom of IIT triggered by a cerebral angiography in a patient with no history of thyroid disease. If undetected or untreated, IIT may have potentially fatal consequences. Its incidence may also increase in parallel with the frequency of techniques involving the administration of iodinated contrasts, including brain CT scans, multimodal CT scans, cerebral angiography, and other techniques used in neurological practice. Since it is not possible to accurately identify which patients will develop IIT, and given the lack of preventive measures with proven efficacy, neurologists must be aware of the risk factors and recognise infrequent forms of presentation to ensure effective patient management.9

References
[1]
G. Hintze, O. Blombach, H. Fink, U. Burkhardt, J. Köbberling.
Risk of iodine-induced thyrotoxicosis after coronary angiography: an investigation in 788 unselected subjects.
Eur J Endocrinol, 140 (1999), pp. 264-267
[2]
I. Iakovou, A. Zapandiotis, V. Mpalaris, D.G. Goulis.
Radio-contrast agent-induced hyperthyroidism: case report and review of the literature.
Arch Endocrinol Metab, 60 (2016), pp. 287-289
[3]
A.M. Leung, L.E. Braverman.
Iodine-induced thyroid dysfunction.
Curr Opin Endocrinol Diabetes Obes, 19 (2012), pp. 414-419
[4]
A. Labiano-Fontcuberta, J. Benito-Leon, C. Dominguez-Gonzalez.
Orthostatic tremor: an enigmatic condition.
Rev Neurol, 54 (2012), pp. 425-434
[5]
E.K. Tan, Y.L. Lo, L.L. Chan.
Graves disease and isolated orthostatic tremor.
[6]
F.C. Lin, M.N. Wu, C.H. Chen, P. Huang.
Slow orthostatic tremor as the first manifestation of Grave's disease.
Mov Disord, 28 (2013), pp. 1158-1159
[7]
S. Mazzucchi, D. Frosini, R. Calabrese, U. Bonuccelli, R. Ceravolo.
Symptomatic orthostatic tremor associated with Graves’ disease.
Neurol Sci, 35 (2014), pp. 929-931
[8]
R.J. Ure, S. Dhanju, A.E. Lang, A. Fasano.
Unusual tremor syndromes: know in order to recognise.
J Neurol Neurosurg Psychiatry, 87 (2016), pp. 1191-1203
[9]
P. Dunne, N. Kaimal, J. MacDonald, A.A. Syed.
Iodinated contrast-induced thyrotoxicosis.
CMAJ, 185 (2013), pp. 144-147

Please cite this article as: Larrosa Campo D, Ramón Carbajo C, García Urruzola F, Calleja Puerta S. Temblor ortostático como manifestación aislada de tirotoxicosis tras arteriografía cerebral. Neurología. 2019;34:137–138.

Copyright © 2017. Sociedad Española de Neurología
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.